Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 21, NWS Shreveport, LA

October 19, 2006Grant Parish, LaSalle Parish, Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Oct 19, 2006, 6:12 AM CDT for Grant Parish, LaSalle Parish, Natchitoches Parish, Louisiana. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2006, 6:12 AM CDT (11:12 UTC)
Expired
Oct 19, 2006, 10:15 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 19, 6:30 AM CDTFLASH FLOOD8 S Natchitoches, LAHIGHWAY 120 WEST OF I-49 WAS FLOODED AND CLOSED.
Oct 19, 6:30 AM CDTFLASH FLOODColfax, LAMUCH OF THE TOWN WAS FLOODED FOR A SECOND TIME IN THREE DAYS. MANY HOMES WERE FLOODED...AND RESIDENTS WERE FORCED TO EVACUATE. SCHOOL ALSO FLOODED AGAIN AS WELL.
Oct 19, 7:00 AM CDTFLASH FLOODColfax, LAWATER COVERING SEVERAL ROADS THROUGHOUT THE PARISH
Oct 19, 7:00 AM CDTFLASH FLOODJena, LAMANY ROADS FLOODED THROUGHOUT THE PARISH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2006-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2006-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 191115
FFWSHV
LAC043-059-069-191515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
612 AM CDT THU OCT 19 2006

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT PARISH IN NORTH CENTRAL LOUISIANA
  LA SALLE PARISH IN NORTH CENTRAL LOUISIANA
  NATCHITOCHES PARISH IN NORTHWEST LOUISIANA

* UNTIL 1015 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A LARGE AREA OF SHOWERS WITH A FEW EMBEDDED 
THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  NATCHITOCHES...COLFAX...DRY PRONG...OLLA...AND JENA.

DOPPLAR RADAR AND RAIN GAUGE REPORTS HAVE INDICATED STORM TOTALS OF 
TWO TO FOUR INCHES THAT HAVE FALLEN OVERNIGHT ATOP ALREADY SATURATED 
GROUNDS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH MIDMORNING...BEFORE THE RAIN BEGINS TO TAPER OFF 
FROM WEST TO EAST.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

LAT...LON 3141 9320 3185 9340 3186 9340 3178 9296
      3170 9296 3170 9263 3179 9261 3179 9236
      3192 9224 3193 9201 3149 9203 3144 9267
      3151 9272 3142 9285 3139 9309

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 4:23 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 19, 4:23 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
423 AM CDT THU OCT 19 2006

.DISCUSSION...
COLD FRONT CONTINUES TO MAKES GOOD PROGRESS E THIS MORNING...AND
AS OF 8Z...EXTENDS FROM A PBF...TO JUST W OF ELD...TO SHV...TO
OCH...UTS...TO NEAR VCT. COLD ADVECTION IS QUICK TO ENSUE BEHIND
THE FRONT...ALTHOUGH TEMP/DEWPOINT DROP IS MORE SUBTLE THAN NOTED
EARLIER WEDNESDAY EVENING ACROSS OK/N TX...AS AIR MASS HAS BECOME
INCREASINGLY MORE SHALLOW. HIGH TEMPS TODAY WILL LIKELY OCCUR THIS
MORNING...WITH TEMPS HOLDING STEADY OR SLOWLY FALLING THROUGH THE
DAY. HAVE TRENDED MAX TEMPS TODAY A BIT BELOW MAVMOS...ALTHOUGH
TEMPS MAY RECOVER A TAD ACROSS E TX THIS AFTERNOON...AS DRY
SLOTTING PUSHES E BEHIND THE SHORTWAVE TROUGH AS IF LIFTS NE
ACROSS CENTRAL OK AND INTO W AR THIS AFTERNOON. ALREADY...SOME
1-3 OF RAIN HAS FALLEN OVERNIGHT ACROSS THE SOUTHERN SECTIONS OF
DEEP E TX INTO NORTHCENTRAL LA...WITH ISOLATED 4 TOTALS OVER
GRANT/LASALLE PARISHES. WILL MAINTAIN FLASH FLOOD WATCH FOR THE
SAME AREAS THROUGH 21Z...AS AN ADDITIONAL 1-3 WILL BE
POSSIBLE...ESPECIALLY IN THE HEAVIER CONVECTIVE CELLS...WHERE 20+
KT LLJ CONTINUES TO FEED ADDED 2+ PW/S AND AVAILABLE LOW LEVEL
INSTABILITY. STILL SEEING SCATTERED SHOWERS AND ISOLATED STORMS
ALONG THE 850MB FRONT ACROSS PORTIONS OF N TX/E OK THIS
MORNING...WHICH WILL HELP SPUR ADDITIONAL SCATTERED DEVELOPMENT N
OF OF I-20 THROUGH THE AFTERNOON AS THE 500MB SHORTWAVE AXIS
LIFTS ENE AND OVERTAKES THE MID LEVEL TROUGH AXIS.

DRY SLOTTING WILL QUICKLY TAPER RAIN FROM W TO E THIS
AFTERNOON...ENDING THE ONGOING FLOOD THREAT ACROSS DEEP E
TX/NORTHCENTRAL LA...ALTHOUGH COLD ADVECTION WILL INCREASE
OVERNIGHT IN WAKE OF THE FROPA. WINDS WILL GRADUALLY DECOUPLE AS A
SURFACE RIDGE MOVES S INTO TX OVERNIGHT...SETTING THE STAGE FOR
NEARLY IDEAL RADIATIONAL COOLING OVER THE W HALF OF THE AREA.
HOWEVER...BIG FLY IN THE OINTMENT WILL BE THE POSSIBILITY OF LOW
STRATUS HANGING TOUGH ACROSS S AR/N LA OVERNIGHT. HAVE TRENDED MIN
TEMPS TONIGHT A TAD ABOVE GUIDANCE OUT E...AND A BIT BELOW
GUIDANCE FARTHER W. COULD EVEN SEE A LIGHT FREEZE LATE TONIGHT
ACROSS MCCURTAIN COUNTY AND ADJACENT SW AR...BUT WILL FOREGO A
FREEZE WARNING ATTM AND ALLOW THE DAY SHIFT TO INVESTIGATE THIS
FURTHER. HOWEVER...WILL ADDRESS THE FREEZE THREAT IN AN SPS.

BROAD TROUGHINESS WILL CONTINUE THROUGH FRIDAY...BEFORE THE NEXT
TROUGH SWINGS SE ACROSS THE S PLAINS/MID-MS VALLEY SATURDAY.
RETURN FLOW ALSO COMMENCES BY SATURDAY AS WELL...WHICH WILL
QUICKLY BRING GULF MOISTURE LINGERING ALONG THE COAST NE BY LATE
AFTERNOON. HAVE ADDED SLIGHT CHANCE POPS SATURDAY AFTERNOON FOR E
TX UNDER INCREASING MOISTURE ADVECTION...AHEAD OF THE ENXT COLD
FRONT THAT WILL REINFORCE THE COOL/DRY AIR MASS IN PLACE.
UNFORTUNATELY...SCATTERED RAINS WITH EMBEDDED THUNDER LOOK TO
AFFECT DEEP E TX AND NORTHCENTRAL LA SATURDAY NIGHT...ALTHOUGH
FORCING THIS TIME AROUND LOOKS TO BE WEAKER...MAINLY CONFINED
ALONG/AHEAD OF THE FRONTAL SURFACE...UP TO 700MB...WITH THE MAIN
DYNAMICS REMAINING WELL N OF THE REGION. HOWEVER...HAVE INCREASED
POPS TO HIGH CHANCE FOR THE S ZONES...AND LEFT THE REMAINDER OF
THE POPS PRETTY MUCH INTACT ELSEWHERE. RAIN LOOKS TO PULL OUT OF
THE AREA SUNDAY AFTERNOON...WITH A DRY NW FLOW ENSUING THROUGH
EARLY WEEK.

MEDIUM RANGE MODELS INDICATING SUBTROPICAL MOISTURE INCREASING
OVER THE REGION TUESDAY...FASTER THAN EARLIER RUNS...AHEAD OF AN E
PACIFIC TROUGH THAT WILL EJECT E ACROSS BAJA WEDNESDAY. HAVE
INCREASED POPS TO LOW CHANCE WEDNESDAY...ALTHOUGH THIS WILL BE
FINED TUNED IN LATER FORECASTS.

PRELIMS ARE NEXT...

15

&&

.AVIATION...
COLD FRONT JUST ENTERING EXTREME NW LA...LIGHT WINDS AT SHV SUGGEST
EXPECTED FROPA SOON. PALESTINE PROFILER...BEHIND SFC FRONT...INDICATING
SE FLOW ABV SFC...BELOW 850. THIS SHOULD PROMOTE SLOW FRONTAL MOVEMENT
AND KEEP LOW CLOUDS AROUND FOR SVRL HOURS. CLEARING LINE...AND
ASSOCIATED NORTH WINDS 10 TO 15 MPH...WEST OF FTW AND IN CNTRL OK.
LINE OF RW/TRW JUST AHEAD OF CLEARING LINE...WHERE DEWPOINTS IN
40S...SO LOTS OF ELEVATED INSTABILITY. LTG POSSIBLE AT LFK NEXT FEW
HOURS...BUT JUST RW AT OTHER TAF SITES FOR NOW. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  43  70  47 /  70   0   0   0
MLU  68  46  69  42 /  90  20   0   0
DEQ  58  33  70  39 /  50   0   0   0
TXK  60  41  70  50 /  60   0   0   0
ELD  64  40  70  40 /  70  10   0   0
TYR  61  41  72  53 /  50   0   0   0
GGG  61  39  71  50 /  50   0   0   0
LFK  65  42  74  49 /  50   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...CALDWELL...DE SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...AND WINN.

OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING ZONES:
     ANGELINA...NACOGDOCHES...SABINE TX...SAN AUGUSTINE...AND
     SHELBY.

&&

15/07
Hazardous weather outlook, Oct 19, 6:00 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU OCT 19 2006

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A LARGE AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL
CONTINUE ACROSS DEEP EAST TEXAS AND THE SOUTHERN AND EASTERN
SECTIONS OF NORTHCENTRAL LOUISIANA THROUGH MUCH OF THE MORNING...
BEFORE TAPERING OFF FROM WEST TO EAST BY EARLY AFTERNOON.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH ADDITIONAL
RAINFALL TOTALS OF ONE TO THREE INCHES POSSIBLE...WHICH COULD RESULT
IN FLASH FLOODING MAINLY SOUTHEAST OF A MANY LOUISIANA...TO
NATCHITOCHES...TO WINNFIELD AND COLUMBIA LINE. MEANWHILE...A STRONG
COLD FRONT WILL PUSH THROUGH THE REMAINDER OF SOUTHCENTRAL ARKANSAS
AND NORTHCENTRAL LOUISIANA THIS MORNING...BRINGING COOLER AND
DRIER AIR SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL RETURN TO
EAST TEXAS AND NORTH LOUISIANA SATURDAY NIGHT AND SUNDAY...MAINLY
ALONG AND SOUTH OF INTERSTATE 20...AHEAD OF ANOTHER UPPER
LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT. UNFORTUNATELY...
THIS STORM SYSTEM COULD AGGRAVATE THE ONGOING FLOODING
PROBLEMS ACROSS DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA.
STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE SHREVEPORT
FORECASTS ON THIS ADDITIONAL FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY ACROSS THE SOUTHERN SECTIONS OF
NORTHCENTRAL LOUISIANA.

15

In the hours before

Special weather statement, Oct 19, 4:58 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 AM CDT THU OCT 19 2006

ARZ050-051-059-OKZ077-192300-
HOWARD-LITTLE RIVER-MCCURTAIN-SEVIER-
458 AM CDT THU OCT 19 2006

...TEMPERATURES COULD APPROACH THE FREEZING MARK TONIGHT...

A STRONG COLD FRONT WILL CONTINUE TO USHER IN COLD TEMPERATURES
ACROSS SOUTHEAST OKLAHOMA AND ADJACENT SOUTHWEST ARKANSAS TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO TAPER OFF FROM
WEST TO EAST THIS AFTERNOON...WITH THE SKY EXPECTED TO CLEAR THIS
EVENING. AS WINDS ALSO BEGIN TO DECOUPLE THIS EVENING IN RESPONSE
TO HIGH PRESSURE BUILDING INTO THE AREA...TEMPERATURES WILL FALL
QUICKLY OVERNIGHT...POSSIBLY REACHING NEAR FREEZING FOR A COUPLE OF
HOURS FRIDAY MORNING. THUS...AREAS OF FROST WILL RESULT DURING A
PORTION OF THE EARLY MORNING HOURS.

AREA RESIDENTS ARE URGED TO PROTECT SENSITIVE OUTDOOR PLANTS...
AS THEY COULD BE DAMAGED BY THESE NEAR FREEZING TEMPERATURES.

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:10 PM CDTFlash Flood WarningSHVGrant, LaSalle4 hr
Oct 19, 12:13 AM CDTFlash Flood WarningSHVGrant, LaSalle, Natchitoches6 hr
Oct 19, 5:15 AM CDTFlash Flood WarningSHVCaldwell, Winn4 hr
Oct 19, 6:53 AM CDTTornado WarningSHVLaSalle37 min

Nearby

Flash Flood Warnings in Louisiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.